Wyoming, 2019

Hail in Wyoming, June 15, 2019

June 15, 2019 · NWS RIW · 1 event in 1 county or zone

A thunderstorm formed in the lee of the Absarokas and become severe as it moved through the Wind River Basin. A trained spotter reported ping pong ball size hail northwest of Riverton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm formed in the lee of the Absarokas and become severe as it moved through the Wind River Basin. A trained spotter reported ping pong ball size hail northwest of Riverton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 15, 4:30 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 4:30 PM MST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
530 PM MDT Sat Jun 15 2019

.SHORT TERM...(This afternoon through Sunday)
Issued at 151 PM MDT Sat Jun 15 2019

Diurnal heating combined with weak instability has allowed
isolated convection to develop over the higher terrain mainly
along and east of the Divide as well as in Johnson County early
this afternoon. A weak right-entrance region of an upper jet will
pull across N. Wyoming late this afternoon through the predawn
hours Sunday. A weak mid-level shortwave looks to push into
western Wyoming late this afternoon, and slowly push east across
the forecast area tonight. Both of these factors will enhance the
thunderstorm coverage during the rest of the afternoon and early
evening along and east of the Divide as well as northwest Wyoming
from Jackson northward. Cannot rule out isolated convection over
the southwest. Convection will likely persist well into the night
for portions east of the Divide from the mechanisms discussed
earlier with convection ending from west to east. Much of the
convection should exit the area between 09Z and 12Z.

The primarily hazard looks to be very heavy rainfall as storms
will be relatively slow moving (10-20 mph), precipitable water
values around 0.75 inch, and some locations could be impacted a
couple of times. However, not enough confidence on any given
location or amounts to warrant a flash flood watch. Model
soundings indicate hail occurring with the stronger storms,
possibly marginally severe if updrafts can maintain themselves
long enough.

Isolated showers could be ongoing into Sunday morning. Another
round of diurnal showers and thunderstorms are expected again
Sunday with initiation a bit earlier than what occurred today. The
focus looks to remain along and east of the Divide as models
continue to show weak convergence from surface to 700mb along the
Continental Divide with storms moving east into an unstable and
moist atmosphere. Could see some convection over the far
west/southwest, but overall moisture and instability fields will
be weaker in that area.

.LONG TERM...(Sunday night through Saturday)
Issued at 151 PM MDT Sat Jun 15 2019

Sunday night will see a weak shortwave trough moving through the WNW-
ESE mid-level flow with a surface low over southern WY moving
eastward.  This pattern will continue showers and thunderstorms over
the northern half of the state along and north of a surface
boundary, while southwest WY will see windy drier weather.  Both the
NAM and the GFS are continuing showers across north-central WY
overnight into Monday morning.  Another shortwave trough moves
through the flow on Monday, and with the surface low moving well to
the east and higher pressure moving southward from Montana, more
widespread showers and thunderstorms are expected.  Wont be
surprised if this pattern on Monday results in some areas getting
over half an inch of precipitation.  Stronger zonal flow pushes into
the Pacific Northwest on Tuesday and this flow will start drying the
forecast area out from the northwest.  Tuesday though will keep some
instability around for mountain showers and thunderstorms and places
downwind (southeast), though the GFS is more aggressive with.
precipitation than the NAM.  Breezy to windy northwest surface flow
can be expected in the afternoon Tuesday.

Zonal flow increases on Wednesday with a weak boundary along the
WY/MT border for isolated afternoon showers and thunderstorms.
Models are showing a surface low developing over central WY
Wednesday afternoon then moving eastward.  This pattern will
increase the WNW wind during the afternoon and evening and bring the
warmest temperatures of the week to the area.  Similar weather is
expected again on Thursday  though temperatures will decrease a bit
due to 700mb temps dropping by 2-3C.  Medium range models are
showing a more significant trough moving from southern British
Columbia into Montana Friday into Saturday.  Mid-level flow should
become more westerly and stronger Friday afternoon with some
thunderstorms across NW and northern WY.  The low movement on
Saturday will determine the impact heading into the weekend. Overall
looks to be a breezy and windy day across the area, with a good
chance of showers and thunderstorms over the northern half of the
state.  Temperatures at this time might even suggest snow in the
northern mountains on Saturday, so temps will be dropping below
normal for sure.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday)
Issued at 530 PM MDT Sat Jun 15 2019

Scattered showers and thunderstorms continue late this afternoon and
into the evening hours east of the divide and into western YNP.  The
storms are bringing conditions to MVFR with heavy rain, hail, and
gusty outflow over 30 kts.  The storms will continue through 02-
03Z/Sun.  Lingering showers are expected through 06Z/Sun, then and
area of showers is expected to develop from NW WY into the Bighorn
Basin and spread SE overnight into central WY.  SW WY will see
clearing overnight with breezy westerly flow picking back up after
18Z/Sun.  East of the divide will again see scattered showers and
thunderstorms after 18Z/Sun with a breezy northeast wind. East of
the divide is likely to see VFR become MVFR at times under heavy
showers Sunday afternoon and evening.

&&

.FIRE WEATHER...
Issued AT 151 PM MDT Sat Jun 15 2019

Isolated to scattered thunderstorms are expected to impact areas
roughly along and north of a Jackson to Lander to Casper line this
afternoon into tonight. Very isolated thunderstorms are expected
south of this area this afternoon and early evening. Showers and
thunderstorms will linger past midnight for northern and central
Wyoming east of the Divide. Another round of showers and
thunderstorms are again expected Sunday afternoon and evening with
the best chance over the north.

Although winds will generally be light overall, winds in the
afternoon and evening today and Sunday over central and northern
areas will likely become dominated by breezy to windy conditions
caused by thunderstorms. Smoke dispersal looks to be fair to low
good east of the Divide, to good to very good along and west of
the Divide.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Murrell
LONG TERM...McDonald
AVIATION...McDonald
FIRE WEATHER...Murrell
Hazardous weather outlook, Jun 15, 2:07 AM MST, 18 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
307 AM MDT Sat Jun 15 2019

WYZ001>020-022>030-161200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
307 AM MDT Sat Jun 15 2019

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered afternoon and evening thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday through Tuesday...A chance of thunderstorms across the
area, mainly in the afternoon and evening.

Wednesday and Thursday...A chance of thunderstorms over the north
with less coverage of storms in the central and south.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 15, 4:02 PM MST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Riverton WY
502 PM MDT Sat Jun 15 2019

WYZ020-022-152330-
Casper Mountain-Natrona County Lower Elevations-
502 PM MDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
530 PM MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Casper, moving southeast at 15 mph.

Penny size hail will be possible with this storm. Pea to half inch
hail has been reported in Mills.

This strong thunderstorm will be near...
  Evansville around 510 PM MDT.

Other locations impacted by this storm include Edness K Wilkins State
Park, Casper Events Center, Fort Caspar Campground, Central Wyoming
Fairgrounds, Rotary Park, Casper Natural Gas Processing Plant and
Casper Mountain.

This includes Interstate 25 between mile markers 176 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4270 10611 4278 10642 4296 10638 4294 10607
      4278 10607
TIME...MOT...LOC 2301Z 308DEG 14KT 4285 10632

McDonald
Special weather statement, Jun 15, 4:07 PM MST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
507 PM MDT Sat Jun 15 2019

WYZ020-152330-
Natrona County Lower Elevations-
507 PM MDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NATRONA COUNTY UNTIL
530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm near
Powder River, which is 38 miles west of Casper, moving northeast at
15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Powder River around 530 PM MDT.

Other locations impacted by this storm include Natrona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4278 10668 4290 10720 4291 10722 4291 10724
      4297 10750 4313 10750 4313 10752 4318 10752
      4307 10663
TIME...MOT...LOC 2306Z 237DEG 14KT 4297 10707

McDonald
Special weather statement, Jun 15, 4:24 PM MST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
524 PM MDT Sat Jun 15 2019

WYZ020-160015-
Natrona County Lower Elevations-
524 PM MDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
615 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Goldeneye Reservoir, which is 27 miles northwest of
Casper, moving southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Homa Hills around 610 PM MDT.
  Northwestern Casper, Mills, Bar Nunn and Paradise Valley around
  615 PM MDT.

Other locations impacted by this storm include Fort Caspar
Campground, Central Wyoming Fairgrounds, Casper-Natrona County
International Airport and Casper Events Center.

This includes Interstate 25 between mile markers 188 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4314 10676 4324 10656 4292 10618 4277 10648
TIME...MOT...LOC 2323Z 324DEG 20KT 4316 10663

Straub
Special weather statement, Jun 15, 4:33 PM MST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Riverton WY
533 PM MDT Sat Jun 15 2019

WYZ020-160000-
Natrona County Lower Elevations-
533 PM MDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NATRONA COUNTY UNTIL 600
PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm over
Powder River, which is 35 miles northwest of Casper, moving northeast
at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Natrona
County, including the following locations... Natrona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4293 10694 4306 10712 4332 10686 4313 10659
TIME...MOT...LOC 2333Z 223DEG 18KT 4305 10697

Straub
Special weather statement, Jun 15, 8:16 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Riverton WY
916 PM MDT Sat Jun 15 2019

WYZ017-160400-
Wind River Basin-
916 PM MDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
1000 PM MDT...

At 915 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Hidden Valley, which is 14 miles south of
Shoshoni, moving east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Fremont County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4296 10815 4313 10807 4307 10762 4282 10774
TIME...MOT...LOC 0315Z 288DEG 19KT 4303 10802

Straub
Special weather statement, Jun 15, 8:48 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
948 PM MDT Sat Jun 15 2019

WYZ017-019-020-160430-
Wind River Basin-Green Mountains and Rattlesnake Range-Natrona County
Lower Elevations-
948 PM MDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NATRONA AND EASTERN
FREMONT COUNTIES UNTIL 1030 PM MDT...

At 947 PM MDT, Doppler radar was tracking a strong thunderstorm over
Castle Gardens, which is 27 miles southeast of Shoshoni, moving east
at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ervay around 1025 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4289 10780 4307 10774 4301 10712 4275 10720
TIME...MOT...LOC 0347Z 282DEG 26KT 4297 10770

Straub

The radar

The Riverton/Lander radar (KRIW), 24 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fremont

When
June 15, 8:50 PM MST to 9:00 PM MST
Where
Fremont County, 4.27 mi NNE of Midvale to 6.41 mi NE of Midvale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.280, -108.500

A trained spotter reported ping pong ball size hail northwest of Riverton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823987.